Pennsylvania, 2001

Flash Flooding in Pennsylvania, May 18, 2001

May 18, 2001 · NWS PBZ · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 18, 2:45 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 18, 2:45 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT FRI MAY 18 2001

PRECIP FINALLY MOVING INTO CWA ATTM W-E  AS FIRST SFC LOW
RIPPLES ENEWD ALONG UPPER OHIO RVR...ANOTHER FRONTAL BNDRY DRAPPED
ACROSS LAKE ERIE AS WELL. SERIES SHRT/WVS EVOLVE OVNGT MOVING
ALONG MAIN FRONTAL BNDRY THAT HOPEFULLY SINKS SWD OF M/D LINE BY
SAT MRNG. PWS AOA 1.5 FROM  INTERSTATE 70 IN CONVEYOR BELT OF HIGHEST
MOISTURE...AS A RESULT FFA ISSUED TNGT FOR THAT REGION. SOMEWHERE IN
THE WATCH AREA THERE IS A POTENTIAL FOR 2 INCHES...SURE BET FOR GOOD
RISES ON THE UPPER MON BASIN SAT/SAT NIGHT IF SIGNIFICANT RAINS
DEVELOP OVNGT. FOG ALSO. RAINS LINGERING IN SRN SXNS SAT MRNG BEFORE
MOVING OFF AND CWA COMES UNDER INFLUENCE HIGH PRES.

PIT   56  74  53  75 /  70  50  10  20
HLG   55  74  53  75 /  70  50  10  20
MGW   60  74  54  78 / 100  60  10  20
ZZV   60  74  54  78 / 100  60  10  20
PHD   55  73  52  75 /  70  50  10  20
FKL   50  68  48  70 /  60  20  10  20
DUJ   50  68  49  69 /  60  20  10  20
LBE   56  75  54  76 /  70  50  10  20
BTP   53  72  50  72 /  60  20  10  20
IDI   53  72  50  72 /  60  20  10  20
ODM   59  72  52  75 / 100  60  10  20

.PBZ...
MD...FLASH FLOO WATCH MDZ001 TIL 4AM EDT SATURDAY.
OH...FLASH FLOOD WATCH OHZ048-057>059-068-069 TIL 4AM EDT SATURDAY.
PA...FLASH FLOOD WATCH PAZ031 TIL 4AM EDT SATURDAY.
WV...FLASH FLOOD WATCH WVZ003-004-012-021>023-041 TIL 4AM EDT
     SATURDAY.

In the hours before

Special weather statement, May 18, 11:55 AM EST, 5 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-190100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1255 PM EDT FRI MAY 18 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS UPGRADED THROUGH TONIGHT FOR
   EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA...AND
   SOUTHWESTERN PENNSYLVANIA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT FOR EAST CENTRAL OHIO...EXTREME NORTHERN
WEST VIRGINIA AND SOUTHWESTERN PENNSYLVANIA.

THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. HEAVY RAIN MAY ALSO OCCUR AT TIMES.

ELSEWHERE SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED.
GUSTY WINDS UP TO 30 TO 35 MPH ARE POSSIBLE ALONG WITH SOME
LOCALIZED HEAVY RAIN IN THESE STORMS.

A FLASH FLOOD WATCH MAY BE ISSUED LATER THIS AFTERNOON FOR TONIGHT
FOR COUNTIES ALONG AND SOUTH OF INTERSTATE 70.

SKYWARN ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Allegheny

When
May 18, 5:25 PM EST to 6:45 PM EST
Where
Allegheny County, Pittsburgh
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Thunderstorms producing between 1 and 2 inches of rainfall were responsible for several flooded roadways and intersections in the Pittsburgh area. Water backed up onto Route 65 in Bellevue, creating significant traffic delays. Several reports of basement flooding were also received from the West Deer area.

Flash Flood, Greene

When
May 18, 8:08 PM EST to 11:50 PM EST
Where
Greene County, Southeast Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Strong thunderstorms with torrential rainfall produced minor roadway flooding across southeast Greene County, temporarily closing portions of Route 88 in southern Monongahela Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241166, 5242031.